Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 313, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2005, 4:07 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 23 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 9, 2005, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:08 PM CDT | HAIL 1 | Sioux City, IA | |
| Aug 9, 4:10 PM CDT | HAIL 1.5 | 9 S Le Mars, IA | ALSO ONE TO TWO INCH BRANCHES DOWN. |
| Aug 9, 4:13 PM CDT | HAIL 1 | Sioux City, IA | NORTH SIDE OF SIOUX CITY. |
| Aug 9, 4:16 PM CDT | HAIL 0.88 | Sioux City, IA | |
| Aug 9, 4:36 PM CDT | HAIL 0.75 | 8 Nne Kingsley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 092108
SVRFSD
IAC149-193-092130-
/O.NEW.KFSD.SV.W.0313.050809T2107Z-050809T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
NORTHERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 430 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. ONE STORM WAS LOCATED ALONG 4 MILES EAST OF HINTON...THE
SECOND STORM WAS LOCATED OVER SIOUX CITY. THE STORMS ARE MOVING
EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIOUX CITY THROUGH 415 PM CDT
LAWTON...KINGSLEY AROUND 430 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4259 9648 4247 9639 4241 9640 4247 9586
4277 9588
$$
PS1 follow-up statement
000
WWUS53 KFSD 092114
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT TUE AUG 9 2005
IAC149-193-092130-
/O.CON.KFSD.SV.W.0313.000000T0000Z-050809T2130Z/
PLYMOUTH IA-WOODBURY IA-
412 PM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR
NORTHERN WOODBURY AND NORTHERN PLYMOUTH COUNTIES...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THE FIRST STORM WAS LOCATED 6 MILES EAST OF HINTON. THE
SECOND SEVERE STORM WAS LOCATED OVER SIOUX CITY. BOTH STORMS ARE
MOVING EAST AT 20 MPH.
AT 408 PM CDT...TRAINED SPOTTERS REPORTED QUARTER SIZE HAIL IN SIOUX
CITY.
AT 413 PM CDT...EMERGENCY MANAGEMENT REPORTED QUARTER SIZE HAIL ON
THE NORTH SIDE OF SIOUX CITY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIOUX CITY THROUGH 420 PM CDT
LAWTON...KINGSLEY...MOVILLE AROUND 430 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4259 9648 4247 9639 4241 9640 4247 9586
4277 9588
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:54 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 9, 2:54 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 254 PM CDT TUE AUG 9 2005 .DISCUSSION... SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER 60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND NO BIG CHANGES PLANNED. WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM NICELY. WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA. IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR CLOUDS AND RAIN. THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60 POPS...WITH BEST FOCUS OVER NW IA. FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE. IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD. MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 9, 11:01 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT TUE AUG 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT TUE AUG 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 9, 3:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 SE JACKSON 43.58N 94.93W
08/09/2005 0.75 INCH JACKSON MN TRAINED SPOTTER
PENNY SIZE HAIL FROM 340 PM TO 345 PM
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 25 min |
| Aug 9, 4:17 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 39 min |
| Aug 9, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 48 min |
| Aug 9, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 27 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 9, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
| Aug 9, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 30 min |
| Aug 9, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.